SELDANE WARNING WASHINGTON, July 7 /PRNewswire/ -- The Food and Drug
Administration today announced that it has requested Marion Merrell Dow Inc. (NYSE: MKC), the manufacturer of the prescription antihistamine Seldane (terfenadine), to warn doctors and other health professionals that some patients who use the drug may be in danger of developing life-threatening cardiac arrhythmias, commonly known as abnormal heart rhythms.
Seldane, a non-sedating antihistamine that is widely prescribed to treat seasonal allergies, poses a hazard when present at increased levels in patients' blood. Among patients at such risk are those who use Seldane while also taking the antifungal drug Nizoral (ketoconazole) or the antibiotic erythromycin. Ketoconazole has been shown in studies to interfere with the metabolism of Seldane, thereby increasing its level in the blood. Patients with liver disease, who also do not metabolize Seldane properly, and those who take excessive doses of the drug are also at increased risk. Only a very small number of patients who have developed serious arrhythmias have not had an identifiable risk factor. "Use of Seldane together with Ketoconazole and erythromycin must be avoided," said FDA Commissioner David A. Kessler, M.D. "To ensure that health professionals and their patients are aware of the risk, we have asked the company to take immediate action." The manufacturer has responded by sending 600,000 mailgrams to doctors, pharmacists, nurse practitioners and other health care professionals with the new information. The mailgram includes the following boxed warning: "Rare cases of serious cardiovascular adverse events including deaths, cardiac arrest, torsades de pointes (a rare arrhythmia) and other ventricular arrhythmias have been observed. "Terfenadine is contraindicted in patients taking ketoconazole or erythromycin and in patients with significant hepatic (liver) dysfunction. Do not exceed the recommended dose." The new warning will be included, with other revisions, in new labeling for physicians. The agency advises patients who experience fainting, dizziness, palpitations or any other unusual symptoms while taking Seldane to contact their doctor. However, FDA believes that patients who have not had serious adverse reactions to Seldane in the past are not likely to have them now, provided they consult a doctor before taking it with other medications. In addition to strengthening the physician labeling, the agency has asked the company to develop a patient leaflet for immediate use and unit-of-use packaging that will include the leaflet. FDA is also working with the company to plan further studies to evaluate the metabolism of Seldane and possible interactions with other drugs, to identify any other patient groups that may be at risk. FDA is also working with Janssen Pharmaceutica Inc., the manufacturer of ketoconazole, to warn against its use with Seldane. Doctors had already been informed in August 1990 -- in a "Dear Doctor" letter from Marion Merrell Dow and in revised labeling -- of the risks associated with the use of Seldane with ketoconazole and the antibiotics erythromycin and troleandomycin. The current actions will strengthen and underscore this warning. FDA is one of the eight Public Health Service agencies within HHS. -0- 7/7/92 /NOTE: Attention TV broadcasters: Please use open caption for the hearing impaired./ /CONTACT: Susan Cruzan of the Food and Drug Administration, 301-443-3285 or, after hours, 301-926-7081/ (MKC) CO: Food and Drug Administration; Marion Merrell Dow Inc. ST: District of Columbia, Missouri IN: MTC SU: PDT
DS -- DC003 -- 6866 07/07/92 08:50 EDT
|Printer friendly Cite/link Email Feedback|
|Date:||Jul 7, 1992|
|Previous Article:||RAMTRON ANNOUNCES $32.5 MILLION EQUITY INVESTMENT|
|Next Article:||DERMA-LASE REPORTS INSTALLATION OF TWO SYSTEMS IN NORTH AMERICA; FAR EAST SALES AHEAD OF SCHEDULE|